Agency warns of synthetic drug

CHAMPAIGN — A nonprofit health service that provides information and treatment advice on harmful substances says a new synthetic hallucinogenic drug is showing up in Champaign County.

Dr. Mike Wahl, medical director for the Illinois Poison Center, said the center's 24-hour hot line has received three calls from the Champaign-Urbana area within the last 48 hours concerning people experiencing the symptoms of overdoses of 2CE.

Wahl said 2CE is part of a new class of hallucinogenic designer drugs commonly taken as substitutes for club drugs like Ecstasy.

"There are a lot of designer drugs that are hallucinogenic, and 2CE is one of them," Wahl said. "They are structurally related to mescaline which is a substance that results in mind-altering effects similar to those of LSD."

Kelli Anderson, a spokeswoman for Carle Foundation Hospital in Urbana, said Carle did not have information on Thursday about the number of 2CE cases received there so far.

Urbana police Lt. Bryant Seraphin said he was unaware of any instances of 2CE use in the area.

Wahl said 2CE is ingested, usually eaten or swallowed.

"Sometimes a person will put it in a liquid and ... drink it," Wahl said.

Wahl said symptoms from the drug include extreme agitation, anxiety, paranoia, violent behavior, a fast heart rate, loss of consciousness and body temperatures between 102 and 108 degrees.

"But since drugs like 2CE are relatively new to the market, little is known about their structure and potency, which exponentially increases the dangers of using them." Wahl said.

"I recently saw a man in northern Illinois who admitted to taking 2CE. He was found running around naked near a lake, and he had been high for 24 hours."

There are cases in other parts of the country of people dying after taking 2CE, but Wahl said there have been no reported fatalities in Illinois related to calls to the Illinois Poison Control Center.

"The first alerts we got about 2CE were from the East Coast, but we are now seeing it making its way here," Wahl said. "On the East Coast, the 2CE was being sold by the name Molly, which is a street name for Ecstasy."

Wahl advises persons who see somebody exhibiting the symptoms of 2CE to call 911 immediately.

Alexandra Harkness, a spokeswoman for the Illinois Poison Control Center, said people can receive comprehensive information and treatment advice about 2CE or other potentially harmful substances by calling the center's confidential 24-hour hot line at 800-222-1222.

Harkness said the hot line is staffed by specially trained medical experts, including doctors, nurses and pharmacists.

Sections (2):News, Local

Comments

News-Gazette.com embraces discussion of both community and world issues. We welcome you to contribute your ideas, opinions and comments, but we ask that you avoid personal attacks, vulgarity and hate speech. We reserve the right to remove any comment at our discretion, and we will block repeat offenders' accounts. To post comments, you must first be a registered user, and your username will appear with any comment you post. Happy posting.

Login or register to post comments

asparagus wrote on May 16, 2013 at 7:05 pm

"As of July 9, 2012, in the United States 2C-E is a Schedule I substance under the Food and Drug Administration Safety and Innovation Act of 2012, making possession, distribution and manufacture illegal." -- Wikipedia

oldguy9 wrote on May 17, 2013 at 7:05 am

this is where education is handy. 2c-e has been around a long long time. it is not new to this area. also, if kids trips are lasting 24 hours, it likely they are taking way to much.